Affective psychosis following Accutane (isotretinoin) treatment
Type of Spiritual Experience
A description of the experience
Int Clin Psychopharmacol. 2005 Jan;20(1):39-41.
Affective psychosis following Accutane (isotretinoin) treatment.
Barak Y1, Wohl Y, Greenberg Y, Bar Dayan Y, Friedman T, Shoval G, Knobler HY.
- 1Mental Health Department, Sackler Faculty of Medicine, Tel-Aviv University, Tel-Aviv, Israel. firstname.lastname@example.org
Isotretinoin (Accutane) ranks in the top 10 of the US Food and Drug Administration's database of drugs associated with reports of depression and suicide attempts. .... We describe a series of cases of manic psychosis that developed in a 1-year period (2003) in association with isotretinoin treatment and resulted in suicidality and progression to long-standing psychosis.
Cases were drawn from 500 soldiers who had been evaluated in a military specialists dermatology clinic for severe acne. Data were summarized from medical records of five severe acne patients treated by isotretinion during their compulsory military service.
Data from their draft board examinations and service records, as well as repeated clinical assessments by certified psychiatrists at the Israel Defense Forces (IDF) Mental Health Department clinic, were evaluated.
Five young adults developed manic psychosis within a mean of 7.6 months of exposure to isotretinoin.
In three cases, this was accompanied by a suicide attempt, and in three cases, psychosis lasted for longer than 6 months.
Either a personal history of obsessive-compulsive disorder, neurological insult or family history of a major psychiatric illness were present in all cases. The present case-series is suggestive of an increase in the likelihood of an association between exposure to isotretinion and manic psychosis.
Associated risk factors were both family and personal history of psychiatric morbidity. Further studies are needed to establish our findings.